Florida, 2011

Hail and Damaging Wind in Florida, June 24, 2011

June 24, 2011 · NWS MFL · 2 events in 1 county or zone

Copious moisture and instability caused by an upper level trough over north Florida led to an active day of showers and thunderstorms over southeast Florida and the adjacent Atlantic and Lake Okeechobee waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Copious moisture and instability caused by an upper level trough over north Florida led to an active day of showers and thunderstorms over southeast Florida and the adjacent Atlantic and Lake Okeechobee waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT FRI JUN 24 2011

.DISCUSSION...A WEAK RIDGE OF HIGH PRESSURE WILL CONTINUE TO
EXTEND INTO SOUTH OR CENTRAL FL FROM THE ATLANTIC THROUGH THE
WEEKEND. A MID TO UPPER LVL TROUGH WILL ALSO REMAIN OVER THE
REGION INTO EARLY NEXT WEEK. THIS WILL KEEP S FL IN A LIGHT TO
MODERATE SOUTH TO SOUTHEAST FLOW WITH SEA BREEZES AND OUTFLOW
BOUNDARIES BEING THE MAIN CATALYST FOR CONVECTION UNDER STRONG
DIURNAL HEATING. CONDITIONS WILL REMAIN MOIST WITH PWATS AT OR
NEAR 2" FOR THE NEXT FEW DAYS, AND WITH VERY LITTLE TO NO
CONVECTIVE INHIBITION SCT TO NUM STORMS CAN BE EXPECTED EACH
AFTERNOON OVER THE MAINLAND WITH SCT SHRA/TSRA OVER THE COASTAL
WATERS EACH NIGHT AND MORNING. LIGHT WINDS THROUGH THE LOWEST
10KFT WILL ALSO LEAD TO A CHANCE OF WATERSPOUTS AGAIN SAT MORNING.

INTO THE EXTENDED...NEAR CLIMO/SCT POPS EACH AFTERNOON WITH WARM
AND MUGGY CONDITIONS FORECAST EACH DAY INTO MID TO LATE WEEK. HOWEVER
THE ECMWF AND GFS DOES INDICATE A SLIGHTLY DRIER PATTERN INTO LATE
NEXT WEEK AS AN UPPER LVL RIDGE (DIFFERENT STRENGTHS IN DIFFERENT
MODELS) BUILDS INTO THE AREA.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE STARTED TO DEVELOP ACROSS
INTERIOR SECTIONS OF SOUTH FLORIDA AS WELL AS KAPF. THESE THUNDERSTORMS
WILL CONTINUE THROUGHOUT THIS AFTERNOON INTO THIS EVENING. SOME OF
THESE THUNDERSTORMS WILL ALSO AFFECT THE EAST COAST TERMINALS SO
VCTS WAS LEFT IN THROUGH THE EARLY EVENING HOURS. WINDS SPEEDS
WILL REMAIN BETWEEN 10 TO 15 KNOTS THIS AFTERNOON OUT OF THE SOUTH
SOUTHEAST BEFORE DIMINISHING THIS EVENING. WIND SPEEDS WILL THEN
INCREASE AGAIN LATE SATURDAY MORNING WITH SCATTERED SHOWERS AND
THUNDERSTORMS RETURNING AS WELL ALONG THE EAST AND WEST COAST
SEA BREEZES. /CWC

&&

.MARINE...A LIGHT TO MODERATE SOUTH TO SOUTHEAST FLOW IS EXPECTED
TO REMAIN OVER THE AREA THROUGH THE PERIOD AS AN ATLANTIC RIDGE OF
HIGH PRESSURE EXTENDS INTO THE PALM BEACHES AND LAKE REGION OR TO
POINTS NORTH. AS THE RIDGE BUILDS NORTH OF SOUTH FLORIDA WINDS
WILL INC INTO THE 10 TO 15KT RANGE NEXT WEEK WHICH WILL CAUSE SEAS
TO BUILD SLIGHTLY.

&&

.FIRE WEATHER...RH VALUES WILL REMAIN OUT OF CRITICAL LVLS THOUGH
THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  90  80  89 / 40 60 40 50
FORT LAUDERDALE  80  90  79  89 / 40 60 30 40
MIAMI            80  91  79  89 / 40 50 30 50
NAPLES           75  91  75  92 / 30 50 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...04/AT
AVIATION/RADAR/FIRE...55/CWC
Hazardous weather outlook, Jun 24, 1:08 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
208 PM EDT FRI JUN 24 2011

FLZ063-066>075-168-172>174-250400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
208 PM EDT FRI JUN 24 2011

...FREQUENT LIGHTNING/TORRENTIAL RAIN/GUSTY WIND POTENTIAL IN THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP
TODAY...FOCUSED OVER THE INTERIOR WITH SCATTERED THUNDERSTORMS
ALONG THE COASTS. A FEW OF THE THUNDERSTORMS WILL LIKELY PRODUCE
FREQUENT LIGHTNING STRIKES...TORRENTIAL RAINFALL...AND GUSTY
WINDS.

WIND: STRONG WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE IN THE
STRONGEST THUNDERSTORMS TODAY.

FLOODING: A FEW THUNDERSTORMS WILL PRODUCE TORRENTIAL
RAINFALL...AND DUE TO SLOW MOVEMENT OF THE STORMS TODAY...STREET
FLOODING AND FLOODING OF LOW LYING AREAS WILL BE POSSIBLE.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE LOCAL
ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY...WITH THE PRIMARY
RISK BEING LIGHTNING STRIKES...GUSTY WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 24, 8:15 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
915 AM EDT FRI JUN 24 2011

FLZ173-241345-
COASTAL MIAMI DADE COUNTY FL
915 AM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 945 AM EDT

* AT 906 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SHOWERS PRODUCING FUNNEL CLOUDS JUST OFFSHORE OF MIAMI
BEACH. THESE WATERSPOUTS ARE NOT EXPECTED TO MOVE ONSHORE, HOWEVER
THESE SHOWERS MAY COME CLOSE TO THE COAST. THESE SHOWERS ARE MOVING
NORTH AT 5 MPH.

LAT...LON 2581 8011 2576 8013 2574 8014 2567 8015
      2566 8016 2559 8015 2559 8017 2563 8016
      2570 8018 2572 8016 2574 8018 2577 8015
      2584 8014 2585 8015 2595 8012
TIME...MOT...LOC 1312Z 187DEG 3KT 2602 8001 2569 8012

CWC
Local storm report, Jun 24, 8:19 AM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
919 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     WATER SPOUT      MIAMI BEACH             25.81N 80.13W
06/24/2011                   MIAMI-DADE         FL   PUBLIC

            MULTIPLE CALLS WERE RECEIVED REPORTING AT LEAST 5 FUNNEL
            CLOUDS AND A WATERSPOUT LOCATED A FEW MILES EAST OF MIAMI
            BEACH.

&&

RIVERA
Local storm report, Jun 24, 9:50 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1050 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     WATER SPOUT      MIAMI BEACH             25.81N 80.13W
06/24/2011                   MIAMI-DADE         FL   TRAINED SPOTTER

            OCEAN RESCUE REPORTED WATERSPOUT 3 MILES EAST OF 8TH ST
            IN MIAMI BEACH.

&&

RIVERA
Special weather statement, Jun 24, 1:35 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT FRI JUN 24 2011

FLZ071>074-241900-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
235 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BROWARD COUNTY
  NORTH CENTRAL MIAMI-DADE COUNTY

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES SOUTHWEST OF INTERSECTION KROME AND
  U.S. 27...AND MOVING NORTHEAST AT 5 MPH.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2613 8046 2572 8034 2562 8057 2596 8067
TIME...MOT...LOC 1835Z 207DEG 6KT 2591 8052

CWC
Special weather statement, Jun 24, 1:39 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT FRI JUN 24 2011

FLZ067-068-168-241915-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
239 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PALM BEACH COUNTY

* UNTIL 315 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR ROYAL PALM BEACH...AND MOVING NORTHEAST AT
  10 MPH.

* THE STORM WILL AFFECT...
  GREENACRES CITY...
  GOLDEN LAKES...
  NORTH PALM BEACH GENERAL AIRPORT...
  HAVERHILL...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS
OF 45 TO 55 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2653 8030 2690 8038 2696 8020 2696 8015
      2697 8015 2698 8014 2698 8010 2663 8006
TIME...MOT...LOC 1839Z 244DEG 8KT 2671 8019

CWC

The radar

The Miami radar (KAMX), 121 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Palm Beach

When
June 24, 1:54 PM EST
Where
Palm Beach County, 3.04 mi ENE of Wellington
Measured
0.88 in hail
Reported by
Public
Coordinates
26.682, -80.203

A member of the public near the intersection of State Route 7 and Southern Boulevard reported nickel-sized hail and estimated winds around 50 mph. Several small trees were downed.

Thunderstorm Wind, Palm Beach

When
June 24, 3:15 PM EST
Where
Palm Beach County, 9.09 mi W of Boca Raton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
26.349, -80.227

A trampoline and its enclosure was blown away which weighed about 400 pounds. Trees were also down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319912, 319916.